Wildfire, Absaroka Mountains
- When
- August 9, 5:30 PM MST to August 31, 7:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The lightning-caused Hunter Peak Fire began 40 miles northwest of Cody on Tuesday, August 9. The 650 acre fire doubled in size by August 11.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The lightning-caused Hunter Peak Fire began 40 miles northwest of Cody on Tuesday, August 9. The 650 acre fire doubled in size by August 11. Steady growth was observed over the following week as the fire grew to nearly 3,500 acres. Evacuations occurred around Squaw Creek Road and numerous roads and trails were closed in the Shoshone National Forest. The fire was largely contained by the end of August after burning a total of 3,572 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 9, 12:34 PM MST, 4 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 134 PM MDT TUE AUG 9 2016 .Short Term...Tonight Through Wednesday Dry and warm southwest flow with windy surface winds will be over the area through Wednesday. Temperatures will warm over most of the area. A weak cold front will move south into northern and eastern wyoming tonight and Wednesday with a wind shift to the northeast. Low level moisture will increase and temperatures will become cooler behind the cold front. .Long Term...Wednesday night Through Tuesday The cold front will move south to around the Continental Divide Wednesday night and Thursday. Conditions will become more favorable for showers and thunderstorms along and north of the cold front...especially over the northern mountains. Temperatures will continue to cool behind the cold front with cooling spreading south and west. Showers and thunderstorms will remain a threat Friday and Saturday. High pressure will build north and east from the Great Basin bringing warmer and drier conditions with lighter wind as the flow aloft decreases significantly Sunday through Tuesday. && .AVIATION.../00Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Isolated showers and thunderstorms will occur over the northwest thru 03z. VFR conditions will continue through Wednesday. It will continue breezy to windy at most terminal sites during the afternoon and early evening hours. Isolated showers and thunderstorms may develop again Wednesday afternoon over the northwest mountains. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL VFR conditions will occur through Wednesday. Isolated showers or thunderstorms are possible until 03z Wed. Breezy to windy conditions to develop mainly this afternoon into the early evening and again on Wednesday. && .FIRE WEATHER... A red flag warning remains until 9 pm mdt this evening for most of the area with windy dry unstable conditions over western and central Wyoming. Dry and breezy to windy conditions will return to much of the area on Wednesday. The north and east will see a cold front move south with a wind shift to the northeast... increasing relative humidity and cooling temperatures. the cold front will push south up to the Continental Divide Wednesday night and Thursday. Thursday afternoon showers and thunderstorms are expected along and north of the cold front...especially in the north and east. && .RIW Watches/Warnings/Advisories... Red Flag Warning until 9 PM MDT this evening for WYZ140-275- 277>283-285>289-300-414>416. && SHORT TERM...C.Baker LONG TERM...C.Baker AVIATION...Skrbac FIRE WEATHER...C.Baker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 237 AM MDT TUE AUG 9 2016 WYZ001>020-022>030-101200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 237 AM MDT TUE AUG 9 2016 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR MOST OF WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY DRY...WARM TO HOT AND BREEZY ACROSS MOST OF WYOMING...RESULTING IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS EXTREME NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...VERY DRY...WARM AND BREEZY CONDITIONS CONTINUE ACROSS MOST OF WYOMING...RESULTING IN ELEVATED TO POSSIBLE CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS NORTHERN MOUNTAINS. THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STRONG THUNDERSTORMS POSSIBLE...ESPECIALLY PORTIONS OF CENTRAL WYOMING. FRIDAY AND SATURDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS EAST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT WIND GUSTS OVER 45 MPH. THANK YOU.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657063.